Alert archive / Montana / Tornado Warnings in 1998

Tornado Warning 3, NWS Billings, MT

July 4, 1998Yellowstone County, Montana

NWS Billings, MT issued this tornado warning at Jul 4, 1998, 9:13 PM MDT for Yellowstone County, Montana. It was in force for 27 min. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 4, 1998, 9:13 PM MDT (03:13 UTC)
Expired
Jul 4, 1998, 9:40 PM MDT
In force
27 min
Issued by
NWS Billings, MT
Area
Whole counties

County Yellowstone County, MT

What was reported inside it

TimeReportWhereRemark
Jul 4, 9:13 PM MDTThunderstorm Wind 52Billings, MTAn eight inch tree limb fell across the southbound lane on main street in Billings.
Jul 4, 9:15 PM MDTHail 1.75Billings, MTSeveral reports of hail up to 1.75 inches in diameter were reported in and around Billings from spotters, amateur radio operators and law enforcement. The hail severely damaged several cars and roofs. The hail also caused heavy damage to crops in the Billing
Jul 4, 9:20 PM MDTHail 1Lockwood, MTSeveral reports of quarter sized hail in the Lockwood area.
Jul 4, 9:30 PM MDTHail 0.75Worden, MT
Jul 4, 9:30 PM MDTHail 1Huntley, MTNickel sized hail covered the ground two inches deep near the Osbourne Project. The hail also did crop damage to wheat, corn and barley.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 5:30 PM MDTTornado WatchSPC6 hr

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 3.2 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 1998-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1001 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 1998-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1001 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1485 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

837 
WFUS1 KBIL 050315 RRA
TORBIL
MTC111-050340-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BILLINGS MT
913 PM MDT SAT JUL 4 1998

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A

* TORNADO WARNING FOR...
  YELLOWSTONE COUNTY IN SOUTH CENTRAL MONTANA

* UNTIL 940 PM MDT

* AT 910 PM MDT...SPOTTERS INDICATED A FUNNEL CLOUD 2 MILES EAST
  OF THE HEIGHTS KMART...MOVING EAST AT 10 MPH.

* A FUNNEL CLOUD WAS EARLIER SPOTTED NORTH OF LAUREL. THE
  THUNDERSTORM THAT PRODUCED THIS FUNNEL CLOUD WAS NOW 5 MILES
  NORTHEAST OF LAUREL MOVING AWAY FROM LAUREL TO THE NORTHEAST AT 10
  MPH.

*  PEOPLE IN THE LIVING IN THE AREA NORTH OF THE HEIGHTS SHOULD TAKE
   COVER IMMEDIATELY.

*  THE FUNNEL CLOUD WILL BE NEAR SHEPARD BY 930 PM MDT.

GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR

RASCH



&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this tornado warning went out at Jul 4, 8:30 PM MDT, 43 minutes earlier.

Area forecast discussion, Jul 4, 8:30 PM MDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
830 PM MDT SAT JUL 4 1998

NO AFD TONIGHT...DUE TO CONVECTIVE WEATHER.  DIAZ

BIL BB 061/087 061/081 059 604353
LVM .. 055/078 053/074 ... 605453
HDN .. 059/089 059/084 ... 604353
MLS .. 065/090 063/083 ... 605454
4BQ .. 062/088 060/080 ... 605354
BHK .. 060/083 057/078 ... 605554
SHR BB 057/089 056/079 054 604242

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 6:16 PM MDTSevere Thunderstorm WarningBYZWheatland59 min
Jul 4, 7:06 PM MDTSevere Thunderstorm WarningBYZCarter64 min
Jul 4, 7:23 PM MDTSevere Thunderstorm WarningBYZCuster62 min
Jul 4, 8:10 PM MDTSevere Thunderstorm WarningBYZGolden Valley, Stillwater, Yellowstone60 min
Jul 4, 8:10 PM MDTSevere Thunderstorm WarningBYZMusselshell60 min
Jul 4, 8:21 PM MDTSevere Thunderstorm WarningBYZCuster64 min
Jul 4, 8:34 PM MDTTornado WarningBYZYellowstone31 min
Jul 4, 9:22 PM MDTSevere Thunderstorm WarningBYZCuster58 min
Jul 4, 9:41 PM MDTSevere Thunderstorm WarningBYZYellowstone59 min
Jul 4, 9:49 PM MDTSevere Thunderstorm WarningBYZRosebud61 min
Jul 4, 9:55 PM MDTSevere Thunderstorm WarningBYZBig Horn60 min
Jul 4, 10:24 PM MDTFlash Flood WarningBYZCuster61 min
Jul 4, 10:24 PM MDTSevere Thunderstorm WarningBYZCuster61 min
Jul 4, 10:49 PM MDTSevere Thunderstorm WarningBYZRosebud61 min
Jul 4, 10:56 PM MDTSevere Thunderstorm WarningBYZBig Horn, Treasure64 min
Jul 4, 11:11 PM MDTFlash Flood WarningBYZCuster64 min
Jul 5, 4:17 PM MDTSevere Thunderstorm WarningBYZBig Horn63 min
Jul 5, 4:45 PM MDTSevere Thunderstorm WarningBYZPowder River, Rosebud65 min
Jul 5, 5:01 PM MDTSevere Thunderstorm WarningBYZBig Horn, Yellowstone64 min
Jul 5, 5:15 PM MDTSevere Thunderstorm WarningBYZBig Horn65 min
Jul 5, 5:26 PM MDTSevere Thunderstorm WarningBYZPowder River64 min
Jul 5, 5:49 PM MDTSevere Thunderstorm WarningBYZPowder River66 min
Jul 5, 5:55 PM MDTSevere Thunderstorm WarningBYZStillwater65 min

Nearby

Tornado Warnings in Montana, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.